Montana, 2014

Hail in Montana, July 20, 2014

July 20, 2014 · NWS GGW · 1 event in 1 county or zone

A moderately unstable atmosphere with limited moisture was able to produce one strong thunderstorm over Sheridan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moderately unstable atmosphere with limited moisture was able to produce one strong thunderstorm over Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 20, 7:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 7:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
830 PM MDT SUN JUL 20 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

EVENING UPDATE... RADAR IS INDICATING ISOLATED SHOWERS MOVING
ACROSS NORTHERN SECTIONS OF THE CWA THIS EVENING. COLD
FRONT WILL CONTINUE TO DRIFT SOUTH ACROSS THE CWA TONIGHT AND MAY
STALL OVER THE YELLOWSTONE VALLEY. OVERRUNNING MOISTURE ALONG THE
FRONTAL SLOPE IS CAUSING THE RAIN. PROGRESSIVELY WEAKER SHOWERS
MAY MIGRATE SOUTH OVERNIGHT WITH THE FRONT. THESE ARE COVERED
NICELY BY THE CURRENT 20 PERCENT ISOLATED COVERAGE. SLIGHT CHANGES
WERE MADE TO INCREASE SKY COVER AND UP WIND SPEEDS IN THE MESO
FIELDS FOR OVERNIGHT. GAH

PREVIOUS SHORT TERM DISCUSSION...
UPPER FLOW WILL GRADUALLY SHIFT TO THE SOUTHWEST TONIGHT AND ON
MONDAY AS A TROUGH DIGS INTO THE PACIFIC NORTHWEST. THIS WILL
PROVIDE ENOUGH MOISTURE TO PRODUCE A FEW WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS STARTING TONIGHT. THIS HAS SUPPORT FROM THE
LATEST ECMWF/GFS/NAM/SREF AS WELL AS RECENT HRRR RUNS...ALTHOUGH
THERE ARE TIMING/PLACEMENT DIFFERENCES IN THE MODEL SOLUTIONS.

VORTICITY STREAMING ACROSS THE FLOW ALOFT MAY ENHANCE CHANCES IN
SOME PLACES ON MONDAY AFTERNOON AND EVENING AND AGAIN ON TUESDAY
AFTERNOON AND EVENING AHEAD OF APPROACHING EMBEDDED SHORTWAVES.
PEAK HEATING ALONG WITH LIMITED MOISTURE MAY ALLOW FOR CONVECTION
INITIATION DURING THESE TIME PERIODS IN PARTICULAR. WHILE PRECISE
TIMING/PLACEMENT ARE STILL IN QUESTION DID TREND POPS IN
ACCORDANCE WITH THE LATEST GUIDANCE WHERE BEST CONSENSUS EXISTS.
THE SHIFT IN THE UPPER FLOW COMBINED WITH PRECIPITATION CHANCES
WILL ALSO SQUASH THE RECENT HAZE/SMOKE CONDITIONS THAT HAVE BEEN
EXPERIENCED ACROSS THE CWA AS OF LATE. MALIAWCO

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

AFTERNOON UPDATE...THE UPDATE FOCUSED ON WEDNESDAY AND THURSDAY AS
A STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. STRONG
SOUTHEAST WINDS AHEAD OF THE SYSTEM WITH STRONGER WEST/NORTHWEST
WINDS BEHIND IT. COULD ALSO SEE SOME POTENTIAL SEVERE WEATHER
WITH THE FRONTAL SYSTEM AS IT MOVES THROUGH BUT THERE ISN'T A HUGE
SOURCE OF MOISTURE TO DRAW FROM. FRANSEN

SYNOPTIC SET UP... A LARGE HIGH PRESSURE HEAT DOME EXISTS OVER THE
FOUR CORNERS REGION WITH A RIDGE JUTTING OUT OVER WYOMING...
MONTANA AND INTO NORTHERN ALBERTA. A TROUGH EXTEND THROUGH THE
UPPER MISSISSIPPI VALLEY THROUGH THE HUDSON BAY. WHILE A CLOSED LOW
SETS OVER THE COASTS OF THE PACIFIC NORTHWEST AND BRITISH
COLUMBIA.

TUESDAY NIGHT THROUGH WEDNESDAY... RIDGE OVER MONTANA WILL INTENSIFY
DURING THESE PERIODS ALLOWING MONSOONAL MOISTURE TO SNEAK INTO THE
AREA DURING THE OVERNIGHT HOURS. RH RECOVERIES TUESDAY NIGHT WILL
ALLOWS SOME OF THIS TO REACH THE SURFACE HOWEVER... IMPACT WILL BE
MINIMAL WEDNESDAY AS SURFACE LAYER IS EXPECTED TO BE DRY AND
EVAPORATE ANY RAIN BEFORE IT HITS THE SURFACE. ON WEDNESDAY THE
RIDGE WILL INTENSIFY AS THE CLOSED LOW TRANSVERSES THE PACIFIC
NORTHWEST INTO WESTERN MONTANA. WARMEST TEMPERATURES WILL BE
DURING THIS DAY AS NORTHEAST MONTANA ENTERS THE WARM SECTOR OF THE
APPROACHING LOW WITH HIGHS IN THE 90S... UPPER 90S TO 100S ARE NOT
OUT OF THE QUESTION... ESPECIALLY ALONG THE MISSOURI BREAKS.

WEDNESDAY NIGHT THROUGH THURSDAY... THIS RIDGE WILL BEGIN EXITING
TO THE EAST AS MULTIPLE SHORTWAVE ENTER THE AREA... THE BREAKDOWN
OF THIS RIDGE OVERNIGHT MAY NEED SOME WATCHING AS STORMS COULD
DEVELOP PACIFIC MOISTURE AND HIGH ENERGY POTENTIAL ADDING TO JET
LIFT IN THE MID TO HIGH LEVELS. CHANCE FOR SHOWERS AND
THUNDERSTORMS DURING THESE PERIODS ARE STEADILY GROWING AND SEVERE
WEATHER IS NOT OUT OF THE QUESTION.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...CLOSED LOW WILL TRANSVERSE THE
ROCKIES AND REPRESS THE RIDGE OVER THE AREA. WEAK SHORTWAVES ALONG
WITH THE INITIAL COLD FRONT WILL BRING SOME TEMPERATURES DROPS AND
ISOLATED SHOWERS TO THE AREA.

SATURDAY ONWARD... HEAT DOME OVER THE INTERMOUNTAIN WEST WILL
EXPAND INTO THE PACIFIC NORTHWEST AS A LARGE RIDGE AGAIN. THIS
WILL PLACE NORTHEAST MONTANA IN A DRIER STABILIZED NORTHWEST FLOW
THROUGH THE WEEKEND. GAH

&&

.AVIATION...
SYNOPSIS: SOUTHWEST FLOW ALOFT WILL CONTINUE FOR THE NEXT 24 HOURS
FOR THE REGION. A WEAK BOUNDARY WILL CONTINUE ACROSS THE NORTHERN
SECTIONS OF THE AREA THIS MAY BRING A VERY LIGHT SHOWERS FROM TIME
TO TIME. NOT ENOUGH CHANCE TO INCLUDE IN THE TERMINALS AT THIS TIME.

WINDS: WILL CONTINUE TO WEAKEN THIS EVENING. WIND ON MONDAY WILL
REMAIN UNDER 15 KNOTS FROM A NORTHERLY DIRECTION.

PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 20, 1:38 PM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
238 PM MDT SUN JUL 20 2014

MTZ016-017-021>023-212045-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
238 PM MDT SUN JUL 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST WINDS OF 15 TO 25 MPH ARE EXPECTED AROUND FORT PECK LAKE
THROUGH EARLY THIS EVENING BEFORE DIMINISHING. A LAKE WIND
ADVISORY IS IN EFFECT UNTIL 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 20, 9:43 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1043 PM MDT SUN JUL 20 2014

MTZ019-210515-
SHERIDAN-
1043 PM MDT SUN JUL 20 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 1115 PM MDT.

AT 1038 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF PORT OF RAYMOND...MOVING EAST AT
40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   WESTBY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4899 10403 4875 10404 4883 10445 4901 10446
      4901 10427 4900 10422 4901 10422 4901 10418
      4901 10406
TIME...MOT...LOC 0443Z 263DEG 52KT 4895 10423

PROTON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 203 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
July 20, 10:00 PM MST
Where
Sheridan County, Westby
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
48.870, -104.050

Cooperative observer reported nickel-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531470.